Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Gray, ME

June 30, 2003Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 30, 2003, 3:43 PM EDT for Waldo County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 3:43 PM EDT (19:43 UTC)
Expired
Jun 30, 2003, 4:30 PM EDT
In force
47 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Waldo County, ME

The radar

The Portland,ME radar (KGYX), 114 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS51 KGYX 301943
SVRGYX
MEC027-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
342 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALDO COUNTY IN SOUTH CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...THORNDIKE...BROOKS...AND FREEDOM

* UNTIL 430 PM EDT

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF UNITY...OR ABOUT 7 MILES
  SOUTHWEST OF THORNDIKE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTH OF THORNDIKE AT 350 PM EDT
  9 MILES NORTH OF SEARSPORT AT 415 PM EDT
  3 MILES NORTH OF PROSPECT...7 MILES NORTH OF STOCKTON SPRINGS AT
  420 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4463 6940 4443 6941 4444 6875 4472 6895

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:22 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 1:22 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
122 PM EDT MON JUN 30 2003

...PUBLIC ZONE FORECASTS...
THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BY 6 PM WITH FAST
MOVING FLOW ALOFT.  THUS WONT MENTION ANY SHOWERS OR THUNDERSTORMS
TONIGHT.  THE COLD FRONT TRIGGERING THIS CONVECTION WILL MOVE EAST
OF THE AREA BY THIS EVENING WITH DRY WEATHER TO FOLLOW UNDER THE
INFLUENCE OF WEAK HIGH PRESSURE.

WE SHOULD SEE COOL NIGHTS AND MILD DAYS BEFORE A FRONTAL SYSTEM
SLOWLY SINKS SOUTH THROUGH CANADA... TOWARD US BRINGING IN CLOUDS
AND THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MORE NORTHEAST
AND EASTERN ZONES WEDNESAY NIGHT.  THE PERIOD OF POSSIBLE
PRECIPITATION WILL BE LONGER...STARTING LATE WEDNESDAY AND
CONTINUING INTO THURSDAY FOR THE MOST NORTHERN ZONES.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND
FRIDAY FOR THE ENTIRE FORECAST AREA AND AGAING LATE SATURDAY AS A
SERIES OF FRONTAL SYSTEMS MOVE EAST.  IN BETWEEN LOOK FOR DRY WARM
WEATHER.

...COASTAL WATERS FORECAST...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA FOR
THE NEXT SEVERAL DAYS...EXCEPT FOR ANY POSSIBLE THUNDERSTORM WIND
GUSTS LATER THIS AFTERNOON.

FCSTID =    2

.GYX...
ME...NONE.
NH...NONE.

SJC
Hazardous weather outlook, Jun 30, 9:20 AM EDT, 6 hours 23 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS WESTERN
AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW
HAMPSHIRE.  SOME THUNDERSTORMS MAY CONTAIN STRONG WINDS AND HEAVY
RAIN.  THERE IS THE POSSIBILITY THAT ISOLATED THUNDERSTORMS COULD
REACH SEVERE LIMITS...WITH DAMAGING WIND OR LARGE HAIL.  HOWEVER...
THE PRIMARY THREAT OF SEVERE WEATHER...IF ANY SHOULD DEVELOP...WOULD
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IF STRONG OR
SEVERE THUNDERSTORMS DEVELOP.

SJC

In the hours before

Local storm report, Jun 30, 2:35 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
235 PM EDT MON JUN 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    VASSALBORO                ME   1.75 INCH HAIL
06/30/03   KENNEBEC                       GOLFBALL SIZED HAIL
                                          REPORTED BY PUBLIC

ES
Local storm report, Jun 30, 3:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY, ME
339 PM EDT MON JUN 30 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    FREEDOM                   ME   WIND DAMAGE
06/30/03   WALDO                          NUMEROUS TREES AND
                                          POWERLINES DOWNED BY
                                          WIND. REPORTED BY
                                          TOWN OFFICE.

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:48 PM EDTSevere Thunderstorm WarningGYXKennebec57 min
Jun 30, 2:29 PM EDTSevere Thunderstorm WarningGYXWaldo46 min
Jun 30, 3:53 PM EDTSpecial Marine WarningGYX67 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.